Alert archive / Michigan / Flash Flood Warnings in 2016

Flash Flood Warning 3, NWS Detroit, MI

September 29, 2016Macomb County, Oakland County, Wayne County, Michigan

NWS Detroit, MI issued this flash flood warning at Sep 29, 2016, 7:20 AM EDT for Macomb County, Oakland County, Wayne County, Michigan. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2016, 7:20 AM EDT (11:20 UTC)
Expired
Sep 29, 2016, 10:15 AM EDT
In force
3 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

Counties Macomb County, MI, Oakland County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 7:30 AM EDTHEAVY RAIN 1.2Farmington, MI24 HOUR RAINFALL TOTAL
Sep 29, 8:00 AM EDTHEAVY RAIN 1.9Royal Oak, MI24 HOUR MEASURED RAIN TOTAL
Sep 29, 8:00 AM EDTHEAVY RAIN 2.3Detroit, MI24 HOUR RAIN TOTAL. OBSERVATION TAKEN AT DETROIT CITY AIRPORT.
Sep 29, 8:00 AM EDTHEAVY RAIN 3.23 Nw Downtown Detroit, MI24 HOUR TOTAL
Sep 29, 9:00 AM EDTHEAVY RAIN 2.05Dearborn, MI24 HOUR RAINFALL TOTAL
Sep 29, 9:00 AM EDTHEAVY RAIN 4.344 Ne Dearborn, MI24 HOUR TOTAL
Sep 29, 10:00 AM EDTHEAVY RAIN 2.85Livonia, MI24 HOUR RAINFALL TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS53 KDTX 291120
FFWDTX
MIC099-125-163-291415-
/O.NEW.KDTX.FF.W.0003.160929T1120Z-160929T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
720 AM EDT THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTHEASTERN MICHIGAN...
  SOUTHWESTERN MACOMB COUNTY IN SOUTHEASTERN MICHIGAN...
  SOUTHEASTERN OAKLAND COUNTY IN SOUTHEASTERN MICHIGAN...

* UNTIL 1015 AM EDT

* AT 717 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN IN
  PORTIONS OF THE WARNED AREA. RAINFALL RATES OF UP TO 1 INCH PER
  HOUR IS POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WARREN...LIVONIA...TROY...SOUTHFIELD...TAYLOR...ST. CLAIR SHORES...
  NOVI...ROMULUS...GROSSE POINTE...DOWNTOWN DETROIT...CANTON...
  DETROIT...STERLING HEIGHTS...DEARBORN...ROYAL OAK...WYANDOTTE...
  BIRMINGHAM...NORTHVILLE...WESTLAND AND FARMINGTON HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4236 8288 4232 8306 4230 8309 4224 8313
      4218 8313 4225 8354 4244 8355 4257 8309
      4245 8288 4241 8285

$$

BEHNKE
1 follow-up statement
524 
WGUS73 KDTX 291304
FFSDTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
904 AM EDT THU SEP 29 2016

MIC099-125-163-291415-
/O.CON.KDTX.FF.W.0003.000000T0000Z-160929T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE MI-MACOMB MI-OAKLAND MI-
904 AM EDT THU SEP 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT FOR
WAYNE...SOUTHWESTERN MACOMB AND SOUTHEASTERN OAKLAND COUNTIES...

AT 858 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA. RAINFALL AMOUNTS RANGING BETWEEN ONE AND THREE INCHES HAVE
ALREADY FALLEN.  THIS INCLUDES 2.15 INCHES OF RAINFALL OVER THE PAST
3 HOURS AT THE DETROIT CITY AIRPORT.  THIS WILL LEAD TO SOME AREAS
OF FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WARREN...LIVONIA...TROY...SOUTHFIELD...TAYLOR...ST. CLAIR SHORES...
NOVI...ROMULUS...GROSSE POINTE...DOWNTOWN DETROIT...CANTON...
DETROIT...STERLING HEIGHTS...DEARBORN...ROYAL OAK...WYANDOTTE...
BIRMINGHAM...NORTHVILLE...WESTLAND AND FARMINGTON HILLS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 11 AM.  SOME AREAS WILL SEE RAINFALL RATES IN
EXCESS OF 1 INCH PER HOUR DURING THIS TIME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4236 8288 4232 8306 4230 8309 4224 8313
      4218 8313 4225 8354 4244 8355 4257 8309
      4245 8288 4241 8285

$$

MR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:18 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 29, 3:18 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
318 AM EDT THU SEP 29 2016

.DISCUSSION...

Occasional showers persisting right through the weekend, but key
point is there will be plenty of dry periods intermingled at any
given point in southeast Michigan.

Latest Water Vapor shows our very large upper level low centered
over central Indiana, with continued southward progression during
the day into Kentucky, and likely wobbling around and holding into
Friday in that Vicinity. Little if any change in the magnitude
expected, as the center holds around 564 dam at 500 MB.

The Detroit Metro area is in a good spot for rainfall this morning,
possibly heavy with the stout upper level divergence and modest
instability (slightly negative showalter index) axis in place. With
the Atlantic moisture feed and max cape density around and on the
positive side of the zero isotherm, looking at efficient rain
producers, especially with any isolated thunderstorms which develop.
Will be monitoring radar trends and amounts for possibly advisory
type flooding, but transient nature of activity thus far is not
leading too much of a concern. The good news we should dry out some
for the afternoon hours (still probably enough low level moisture to
support light rain showers) as we get negative Upper level PV
advection and instability axis slides just west and south of the
CWA.  This modest instability looks to return/slip north of the
Michigan border on Friday. Little in the way of isentropic ascent
(290 K) indicated this afternoon, but the waves of isentropic ascent
then look to return Tonight/Friday.

The Atlantic Moisture feed will continue into southern Lower
Michigan through Friday, with indications the axis/850-700 mb Theta-
E ridge will be North Of I-69 by Friday, and that is where heaviest
rainfall is anticipated on that day. 00z Euro indicated an
impressive 850 mb dew pt approaching 11 C.

The system then looks to unravel as we head into the weekend, with
the ribbon of moisture circling the center expanding outward. None-
the-less, with the 500 mb low moving into Lower Michigan late
Saturday, still should be able to support some instability showers
despite the leaner moisture profiles. Model consensus Tonight is for
a slower departure on Sunday, and showers also seem like a good bet
as wrap around moisture axis returns, but in a diminished state,
with pw values nearing 1.25 inches. With the clouds and showers
around, diurnal temperatures swings will be muted, with 50s for lows
and 60s for highs.

&&

.MARINE...

A diffuse pressure gradient has been in place over southeastern
Michigan tonight as the upper level low continues to work southward.
This has lead to a relatively weaker wind field so far. The upper
level low will eventually center over Kentucky today allowing the
easterly winds to increase in speed. The upper level pattern will
remain fairly stagnant into the weekend leading to prolonged period
of northeast winds in the 15 to 25 knot range. Small craft
advisories remain in effect for all marine areas into late Friday
night due to large waves and gusty winds. The area of low pressure
will lift back northward into Michigan late Friday night into
Saturday. This will decrease the surface pressure gradient and turn
winds more to the east, allowing wind speeds and wave heights to
decrease overnight.

Moisture will meanwhile continue to wrap around the area of low
pressure into the weekend, providing numerous showers but only a low
chance for thunderstorms. The cool airmass will provide a chance for
waterspouts again today as the colder air resides over the warm lake
waters.

&&

.HYDROLOGY...

A large area of low pressure will remain stalled out south of Lower
Michigan through the remainder of the week and for much of the
upcoming weekend. Periods of showers will be slung back to the west
along the northern periphery of this feature off of Lake Erie and
directly into southeastern Michigan. Total QPF amounts of 1.50 to
2.50 inches is expected through Saturday night. Highest amounts are
forecasted to the east of the glacial terrain, including the Detroit
Metro area. The rain is expected to cause rises on area creeks and
streams, and may allow some ponding to develop on roadways and low-
lying areas.

&&

.PREV DISCUSSION...
Issued at 1213 AM EDT Thu SEP 29 2016

AVIATION...

Lightning strikes have diminished considerably since late evening
over areas upstream of the terminal corridor while light to moderate
rain continue to expand south of FNT. The rain, along with
increasing easterly flow off Lake Erie will combine to produce a
downward trend through MVFR into IFR during the night. This will
also be supported by the proximity of the low near the Ohio border
for an extended period of time. That also being the case, FNT to MBS
stand the best chance for low end VFR to return during the day being
farther north into drier air. For now, plan to bring ceiling back
into MVFR from PTK to DTW during the afternoon assuming modest
daytime heating will help with some improvement.

For DTW... Late evening radar trends suggest increasing frequency of
moderate showers producing MVFR restriction but little or no
coverage of thunderstorms over the D21 air space. The main concern
will be increasing easterly wind combining with the rain to produce
IFR ceiling during the night through the morning.

//DTW Threshold Probabilities...

* High for ceiling 5000 ft or less through the day.

* Low for thunderstorms during the night.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until midnight EDT Friday night FOR LHZ421-422-
     441>443.

Lake St Clair...Small Craft Advisory from 8 AM this morning to midnight EDT Friday
     night FOR LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from 8 AM this morning to midnight EDT Friday
     night FOR LEZ444.

&&

DISCUSSION...SF
MARINE.......CB
HYDROLOGY....CB
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 29, 3:49 AM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 AM EDT THU SEP 29 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
349 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS AROUND TODAY, MAINLY SOUTH OF
I-69. THESE STORMS WILL ENHANCE HEAVY RAINFALL. STORM MOTION WILL
BE FROM SOUTHEAST TO NORTHWEST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300800-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
349 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT. REFER TO THE LATEST MARINE
FORECASTS FOR DETAILS.

LOW CHANCE OF WATERSPOUTS TODAY, MAINLY OVER LAKE
ERIE. OTHERWISE ISOLATED NON-SEVERE THUNDERSTORMS AROUND. STORM
MOTION WILL BE TO THE NORTHWEST AT AROUND 10 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES REMAIN IN EFFECT THROUGH FRIDAY NIGHT.
REFER TO THE LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

In the hours before

Special weather statement, Sep 29, 5:00 AM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 AM EDT THU SEP 29 2016

MIZ075-076-291200-
WASHTENAW-WAYNE-
INCLUDING THE CITIES OF...ANN ARBOR...DETROIT
500 AM EDT THU SEP 29 2016

...CAUTIOUS TRAVEL IS ADVISED FOR REDUCED VISIBILITY AND SLICK
ROADWAYS THIS MORNING...

WEATHER...

 * MODERATE TO HEAVY RAIN WILL IMPACT SOUTHEASTERN MICHIGAN DURING
   THE MORNING COMMUTE.

 * EAST WINDS AROUND 10 MPH WITH GUSTS TO 15 MPH.

IMPACTS...

 * MODERATE RAIN WILL RESULT IN REDUCTIONS OF VISIBILITY TO
   AROUND ONE MILE.

 * HEAVY RAINFALL MAY LEAD TO LOCALIZED PONDING OF WATER ON AREA
   ROADWAYS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS MAY
   LEAD TO VARIABLE TRAFFIC RATES THROUGHOUT THE COUNTY.
   MOTORISTS ARE URGED TO USE CAUTION AND ACCOUNT FOR VARIABLE
   DRIVING CONDITIONS BY SLOWING DOWN AND ALLOWING EXTRA TIME.

 * PREPARE...PLAN...AND STAY INFORMED.
   VISIT HTTP://GO.USA.GOV/RR8

CB
Special weather statement, Sep 29, 5:49 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
549 AM EDT THU SEP 29 2016

MIZ068>070-291300-
LIVINGSTON-OAKLAND-MACOMB-
INCLUDING THE CITIES OF...HOWELL...PONTIAC...WARREN
549 AM EDT THU SEP 29 2016

...CAUTIOUS TRAVEL IS ADVISED FOR REDUCED VISIBILITY DURING THE
MORNING COMMUTE...

WEATHER...

 * MODERATE TO HEAVY RAIN WILL IMPACT SOUTHEASTERN MICHIGAN DURING
   THE DURING THE MORNING.

 * EAST WINDS AROUND 10 MPH WITH GUSTS TO 20 MPH.

IMPACTS...

 * HEAVY RAIN WILL RESULT IN REDUCTIONS OF VISIBILITY TO AROUND ONE
   MILE.

 * THE HEAVY RAINFALL MAY LEAD TO LOCALIZED PONDING OF WATER ON
   AREA ROADWAYS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS MAY
   LEAD TO VARIABLE TRAFFIC RATES THROUGHOUT THE COUNTY.
   MOTORISTS ARE URGED TO USE CAUTION AND ACCOUNT FOR VARIABLE
   DRIVING CONDITIONS BY SLOWING DOWN AND ALLOWING EXTRA TIME.

 * PREPARE...PLAN...AND STAY INFORMED.
   VISIT HTTP://GO.USA.GOV/RR8

CB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:20 PM EDTSpecial Weather StatementDTXSaint Clair55 min
Sep 29, 6:21 AM EDTAreal Flood AdvisoryDTXLivingston, Macomb, Oakland, Washtenaw, Wayne3 hr
Sep 29, 9:11 AM EDTAreal Flood AdvisoryDTXLivingston, Macomb, Oakland, Washtenaw4 hr
Sep 29, 10:12 AM EDTFlash Flood WarningDTXMacomb, Oakland, Wayne4 hr
Sep 29, 11:58 AM EDTFlood WatchDTXGenesee, Lapeer, Livingston, Macomb, Oakland, Saint Clair and 3 more32 hr
Sep 29, 4:07 PM EDTRiver Flood WarningDTXMacomb27 hr

Nearby

Flash Flood Warnings in Michigan, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.